Can You Take Banophen (diphenhydramine) WIth Buspar (buspirone)?
In our latest question and answer, the pharmacist discusses whether or not it is safe to combine Banophen and Buspar.
Can you take Banophen (diphenhydramine) with Buspar (buspirone)?
- These medications can be used safely together but can cause additional drowsiness when combined. Use caution if you drive or operate any heavy machinery.
Hi Mary and thank you for reaching out to us.
Diphenhydramine, or under the brand names Benadryl or Banophen is a “first-generation” antihistamine.
It was originally widely used as an effective allergy medication, but with the introduction of longer-acting, non-sedating antihistamines (like Claritin), it is less commonly being used to treat everyday allergies.
Now, it is more commonly used for allergic reactions, and as a sleep aid, due to the fact that it almost always causes drowsiness. Additionally, it can cause dizziness, dry mouth, constipation, urinary retention, and next day fatigue.
Buspirone is a unique medication that’s used to help treat and prevent anxiety. It doesn’t work right away, but after you’ve taken it routinely for a few weeks, it usually is an effective medication and often preferred over benzodiazepines (like Valium) since it does not cause physical dependence. Trials showed that about 10% of patients taking buspirone experienced drowsiness and 12% experienced dizziness.
The good news is that there are no major drug interactions between these two medications. However, there is one thing to be careful of. Diphenhydramine commonly causes both dizziness and drowsiness. Buspirone causes dizziness and drowsiness in more than 10% of people.
Adding these medications together will almost certainly cause you to experience dizziness, drowsiness, or both. Please make sure that you start these medications at home, and don’t drive or operate any heavy machinery while taking these. I can’t think of a much worse place to be than drowsy and behind the wheel.
Thanks for reaching out to us and I hope this helps!
- Dr. Brian Staiger, PharmD
- 725 views
Was this article helpful?
I am taking ibuprofen 800mg and it makes me nauseo...Jan 12, 2022
I had one shot of Shingrix back in February of 201...Jan 06, 2022